Skip to content
My WebMD Sign In, Sign Up

Announcements

Digestive Disorders Health Center | Heartburn/GERD Health Center | Crohn's Disease Health Center | Celiac Disease Health Center | IBS Health Center | IBD Health Center | Hepatitis Community | The health professionals are not available at the current time to answer community members' questions.
Mystery problem. Is colonoscopy the answer?
avatar
aeroser posted:
A year or so ago, while having some minor regularity issues, I tried a probiotic supplement for a few days. From that point on, every bowel movement I've had has been accompanied by mucous, and despite straining to ensure complete evacuation and using plenty (even excessive amounts) of toilet paper, there is a slight to moderate discharge in the hours following.

The probiotic probably wasn't the cause, but I can't be sure. My physician had me try fiber supplements and laxatives, and finally sent me to a gastroenterologist. There, I was scheduled for a flex scope of the lower intestine, which was normal. Lab results from stool samples were also normal.

During my recent followup visit, I received no answers. There appears to be nothing wrong with me, and the nurse practitioner had no idea what could be causing my problem. Now I'm supposed to go in for a full colonoscopy, but since nothing has been identified or hypothesized thus far, I'm not convinced it will help. Should I bother going through with it?

There has been a major impact on my life, as even mild exercise causes the discharge to worsen. I've been avoiding exercise and other activities I used to enjoy, and I'm constantly worrying about when (or if) the problem will clear up. I'm not in any pain (just discomfort), but it's time I figured this out. Can anyone identify what might be going on?
Reply
 
avatar
nfidel responded:
I don't know if we had the same problem but I'm reposting a
response I wrote in another thread.

This is long, but I hope it can help someone as it did me.

I've had a similar problem for 5 years. I had a bad reaction to an
antibiotic, causing what I describe as flaming diarrhea. Soon afterwards it was common for me to have many bowel movements per day, itching and burning, a little blood sometimes
and the need to return to the bathroom many times after a bowel movement, to clean myself.

After putting up with this for about 4 years, I researched the symptoms and they seemed to be the classic symptoms of hemorrhoids. Went to the doctor and he confirmed this but only told me to use Tucks. That didn't help. After another year of hell and after more research convincing me that I needed surgery to remove the hemorrhoids, I returned to him. He concurred and set me up with a surgeon.

The surgeon asked many questions about my symptoms, especially about the consistency of my stools. He then told me that my problem wasn't hemorrhoids. The problem was that my stools were the wrong consistency. He said that when this happens, the stool breaks apart in the colon/rectum leaving part of it behind, which will then make it's way out later, causing the discharge I was having. The feces constantly being there at my anus was causing the itching and burning.

Instead of surgery, he prescribed Metamucil. I was very skeptical, as I'd already tried high fiber diets to fix the problem with no results. But the results are just short of miraculous. I would say 95% of my problem has been alleviated.
I don't know why this works but a high fiber diet didn't, but it does, for me. I was told the Metamucil will cause the stools to
bind together better, unlike what he described mine before as having the consistency of mashed potatoes, allowing things to drop out as a unit.

I hope this helps someone and not revealed TMI.


Helpful Tips

Need Quick Answers?
We know many of our members come to our communities in pain and looking for quick answers to get them some relief. Because communities are ... More
Was this Helpful?
37 of 43 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the American Gastroenterological Association website